Harlequin Syndrome Following Implantation of Intrathecal Pumps: A Case Series

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

Harlequin syndrome (HS) is a condition that has been associated with one-sided sympathetic denervation of the face, characterized by contralateral hemifacial flushing and relative hyperhidrosis. Case series associate HS with conditions and procedures, including neuraxial anesthesia, that disrupt unilateral facial sympathetic innervation. However, to the best of our knowledge, this is the first series of HS following implantation of an intrathecal drug delivery system.

Case Series:

A 37-year-old and 58-year-old female patients with intractable pain from metastatic cancer were scheduled for placement of an intrathecal pump drug delivery system. Thirty minutes after a mixture of hydromorphone, bupivacaine, and clonidine was initiated through the intrathecal pump, both patients developed well-demarcated skin flushing, confined to one side of their face. Patients were not in distress, and physical examination revealed neither focal neurological deficits nor ocular involvement. Postprocedure thoracolumbar spine magnetic resonance imaging (MRI) was done in the first patient and showed no evidence of neuraxial bleeding or spinal cord compression. The flushing gradually faded and eventually disappeared without any untoward effects.

Conclusion:

HS is a condition associated with one-sided sympathetic denervation of the face that can occur after intrathecal pump implantation. An understanding of the pathophysiology of this condition and reassurance are vital factors for successful management of this condition.

Related Topics

    loading  Loading Related Articles